Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 44, NWS Las Vegas, NV

August 31, 2007San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2007, 2:18 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2007, 2:18 PM PDT (21:18 UTC)
Expired
Aug 31, 2007, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:00 PM PDTFLASH FLOODPhelan, CATHUNDERSTORM WITH HAIL AND FLASH FLOODING. PEA SIZE HAIL, LTG C-G. 0.55 INCHES IN LESS THAN AN HOUR IN ONE REPORT. ROADS FLOODED. 5-6 INCHES OF MUD ON WILSON AND PHELAN ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 312121
FFWVEF
CAC071-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 515 PM PDT.

* AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

* LOCATIONS IMPACTED INCLUDE...JOSHUA TREE...MORONGO VALLEY...YUCCA 
VALLEY...AND PORTIONS OF STATE ROUTE 62.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3404 11661 3403 11648 3408 11644 3408 11627
      3411 11627 3412 11625 3412 11623 3422 11623
      3422 11644 3414 11647 3410 11660

$$
KENNEDY
2 follow-up statements
000
WGUS75 KVEF 312249
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PDT FRI AUG 31 2007

CAC071-010015-
SAN BERNARDINO CA-
337 PM PDT FRI AUG 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO THUNDERSTORMS PRODUCING VERY HEAVY RAIN TO THE 
NORTHWEST AND SOUTHEAST OF YUCCA VALLEY AND MORONGO VALLEY. RAINFALL 
FROM THESE STORMS IN ADDITION TO RUNOFF...ARE RESULTING IN FLASH 
FLOOD CONDITIONS.

LOCATIONS IMPACTED INCLUDE...JOSHUA TREE...MORONGO VALLEY...YUCCA 
VALLEY...PIONEERTOWN...AND PORTIONS OF STATE ROUTE 62.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3404 11661 3403 11648 3408 11644 3408 11627
      3411 11627 3412 11625 3412 11623 3422 11623
      3422 11644 3414 11647 3410 11660

$$

KENNEDY
000
WGUS75 KVEF 010022
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 PM PDT FRI AUG 31 2007

CAC071-010027-
SAN BERNARDINO CA-
520 PM PDT FRI AUG 31 2007

...THE FLASH FLOOD WARNING EXPIRED AT 515 PM PDT FOR SOUTH CENTRAL 
SAN BERNARDINO COUNTY...

ALTHOUGH HEAVY RAIN HAS SUBSIDED OVER YUCCA VALLEY...MORONGO 
VALLEY...JOSHUA TREE...AND PIONEERTOWN...IT IS STILL POSSIBLE FOR 
WATER TO FLOW DOWN SURROUNDING WASHES INTO THE VALLEY OVER THE NEXT 
SEVERAL HOURS. 

LAT...LON 3404 11661 3403 11648 3408 11644 3408 11627
      3411 11627 3412 11625 3412 11623 3422 11623
      3422 11644 3414 11647 3410 11660

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:15 AM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 10:15 AM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT FRI AUG 31 2007

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL BUILD OVERHEAD FROM THE
EAST WHICH WILL LIMIT THUNDERSTORM CHANCES TO MAINLY THE HIGHER
TERRAIN IN THE AFTERNOONS AND EVENINGS THROUGH THE HOLIDAY WEEKEND.
TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL...AND HUMID
CONDITIONS WILL PERSIST THROUGH THE WEEKEND.
&&

.UPDATE...CLOUDS ARE BREAKING UP THIS MORNING...WHICH SHOULD ALLOW
FOR PLENTY OF HEATING THIS AFTERNOON TO POP MORE STORMS. FORECAST
PACKAGE LOOKS FINE AND WILL NOT UPDATE AT THIS TIME.
&&

.PREV DISCUSSION...
310 AM PDT FRI AUG 31 2007

.SHORT TERM...UPPER/MID LEVEL HIGH FORECAST TO BE CENTERED OVER
NORTHWEST ARIZONA...SOUTHERN NEVADA AND SOUTHWEST UTAH FRIDAY
THROUGH SUNDAY. THIS WILL HELP LIMIT THUNDERSTORM ACTIVITY TO SOME
DEGREE BUT PLENTY OF MOISTURE WILL REMAIN TRAPPED UNDER THE HIGH
LEADING TO ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN EACH
AFTERNOON AND EVENING. HOWEVER...SOME STORMS WILL PROBABLY DRIFT
SOUTHWEST OFF THE MOGOLLON RIM INTO LOWER ELEVATIONS OF MOHAVE
COUNTY AND PERHAPS EVEN INTO EASTERN SAN BERNARDINO COUNTY. THE HIGH
PRESSURE OVER THE AREA WILL RESULT IN ABOVE NORMAL TEMPERATURES
THROUGH THE WEEKEND AS WELL. TEMPERATURES APPROACHING EXCESSIVE HEAT
WARNING CRITERIA MAY BE A CONCERN BY SUNDAY IF YOU BELIEVE SOME OF
THE OPERATIONAL GUIDANCE...HOWEVER THE ENSEMBLE MEAN GUIDANCE KEEPS
TEMPERATURES A BIT COOLER. FOR NOW WE ARE LEANING CLOSER TO THE
OPERATIONAL GUIDANCE SO EXPECT HOT AND SOMEWHAT HUMID CONDITIONS
OVER THE HOLIDAY WEEKEND WITH GENERALLY LIGHT WINDS.

.LONG TERM...QUESTIONS STILL REMAIN DURING THE EXTENDED WITH REGARDS
TO AMOUNT OF MOISTURE WORKING INTO THE CWA AND WITH THE STRENGTH OF
THE TROUGH FORECAST TO MOVE THROUGH NORTHERN NEVADA. CURRENT GFS AND
ECMWF ARE IN BETTER AGREEMENT WITH THE 00Z RUNS AND TRACK AN UPPER
LOW THROUGH SOUTHERN IDAHO WITH GENERAL TROUGHINESS OVER THE CWA.
THE MODELS ARE ALSO HINTING AT A TROPICAL SYSTEM DEVELOPING AND
MOVING NORTH THROUGH BAJA. GFS IS NOW SHOWING THIS SYSTEM BEING
KICKED EAST BY THE STRONGER TROUGH AND NOT ALLOWING MUCH MOISTURE TO
ADVECT INTO THE AREA. ECMWF IS SOMEWHAT SIMILAR...BUT SHOWS THE
TROPICAL SYSTEM TO MOVE A LITTLE FURTHER NORTH BEFORE BEING KICKED
EAST. DID NOT WANT TO CHANGE MUCH TO THE FORECAST...BUT DID BACK OFF
ON THE NORTHERN EXTENT OF THE POPS AND KEPT 20S OVER THE SOUTHERN
AREAS OF THE CWA. TEMPERATURES ARE ANOTHER CONCERN AND WILL GREATLY
DEPEND OF THE DEPTH OF THE TROUGH AND AMOUNT OF MOISTURE. FOR NOW
WILL ONLY MAKE MINOR CHANGES AND JUST TAKE A WAIT AND SEE APPROACH.

.AVIATION...FOR MCCARRAN...A FEW CLOUDS AROUND 15K FEET EXPECTED TO
REMAIN AROUND THE LAS VEGAS VALLEY THROUGH 18Z. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS SURROUNDING THE
VALLEY THIS AFTERNOON AND EARLY EVENING. WINDS ARE FORECAST TO BE
NORTHEAST AROUND 6-8KTS AFTER 17Z TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...EXPECT THUNDERSTORMS TO DEVELOP AGAIN DURING THE
AFTERNOON AND EVENING ACROSS ALL AREAS...WITH GREATEST CHANCES OVER
HIGHER TERRAIN. WINDS WILL GENERALLY BE LIGHT...BUT AREAS OF MOHAVE
AND SAN BERNARDINO COUNTIES MAY SEE WINDS GUSTING UP TO 20 KTS IN
THE AFTERNOON.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 31, 3:49 AM PDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT FRI AUG 31 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-010600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT FRI AUG 31 2007 /349 AM MST FRI AUG 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL HIGH PRESSURE WILL BUILD OVERHEAD FROM THE EAST WHICH
WILL LIMIT THUNDERSTORM CHANCES TO MAINLY THE HIGHER TERRAIN IN
THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH MONDAY
BRINGING TEMPERATURES FIVE TO TEN DEGREES ABOVE NORMAL. HIGH
TEMPERATURES WILL BE VERY CLOSE TO EXCESSIVE HEAT WARNING CRITERIA
OVER THE HOLIDAY WEEKEND...AND HUMID CONDITIONS WILL CONTINUE.
THOSE PLANNING OUTDOOR ACTIVITIES DURING THE HOLIDAY WEEKEND
SHOULD TAKE PRECAUTIONS AGAINST THE HEAT AND HUMIDITY. THE HIGH
PRESSURE WILL ALSO SLOWLY MAKE THE AIR MASS LESS UNSTABLE.
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER THE HIGHER TERRAIN
THROUGH SUNDAY...BUT SHOULD BE LIMITED TO MOHAVE COUNTY BEGINNING
ON LABOR DAY.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST
TUESDAY AND WEDNESDAY WHICH WILL LIKELY BRING SOMEWHAT COOLER
TEMPERATURES TO THE AREA. HIGH TEMPERATURES SHOULD BE AROUND
NORMAL BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:56 PM PDTExcessive Heat WatchVEFInyo, San Bernardino12 hr
Aug 31, 3:56 PM PDTExcessive Heat WatchVEFInyo, San Bernardino36 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.